Jump to content
CrazyBoards.org

Bipolar and Gad


Recommended Posts

So I had to drop my Effexor down to 75 do to mania, mixed states and rapid cycling.  Now I feel my old self coming back.  Anxious, knots in my stomach, overly sensitive, jumpy, paranoid. worried sick all the time. 

Effexor was fabulous in treating my GAD.  It killed the intrusive thoughts and constant anxiety. 

My doctor said the pdoc will likely pull me right off Effexor. 

I feel crazier with the bipolar symptoms, BUT the anxiety feels much worse.  At least with the rapid cycling, I could count on periods of pleasant hypomania.

I fucking hate anxiety. 

It seems there are many posts from people on mood stabolizers who are suffering from anxiety, trying to find a way to treat both bipolar and anxiety.

Are we forced to choose between the two MIs?  I want to have both treated.  Benzos don't work for me.  The anxiety is constant.  Effexor works.  I feel like bumping the dose back up again. 

If I had to pick, I would take the bipolar.  The GAD feels like constant knives in my gut, slicing, slicing, slowly killing me.....

Link to comment
Share on other sites

The general consensus among the Pdocs is to get the bipolar under control first or primarily and then place increased focus on anxiety.  The reasoning being that mania, hypomania, mixed states and depression can all make anxiety worse.  If you have a stable mood anxiety may decrease greatly and be treated more easily.

Effexor is an anti-depressant which when taken without a mood stablizer can cause increased mania/hypomania in Bp'ers. 

A common approach is to start with mood stabilizers and then, add AD's if needed.

Seroquel is an anti-psychotic which can be used to relieve anxiety.

I wouldn't be surprised if your pdoc's next move is to give you a mood stabilizer like Depakote, Lithium or Lamictal.

There are a lot of other meds that can be used to succesfully treat your illnesses, so don't give up. Keep talking to your pdoc.

Good luck,  A.M.

Link to comment
Share on other sites

Once hubby finally got consistent treatment for his BP and was on a good dosage of lamictal, he found himself having anxiety attacks. He still had some zyprexa and seroquel on hand and (with doctor's input) began taking the zyprexa again at a very low dose.

The lamictal took care of the BP and BP depression. The zyprexa is working on the anxiety. The seroquel is still used on occassion for sleep issues...but he has been doing well for a while now.

Everyone responds to meds differently, but you aren't the lone ranger on this.

Link to comment
Share on other sites

Thanks for replies.

I'm on waiting list for the pdoc at the moment.  I will get an appt sometime within the next 60 days. 

The bipolar thing is a new dx, but one that in retrospect is obvious to me.  It amazes me that having majored in psych I didn't pick up on it sooner, but I think I always eqauted hypomania as normal and the GAD was what was really bothering me and what I always sought help for.

I'm really not keen on any of the mood stabolizers, but I suppose it will be my fate.  Topamax sounds least terrible. 

Call me shallow, but I absolutely do not want to get any fatter.  It's a big issue for me.

I really don't want to give up Effexor or Seroquel completely unless I have to.  I'm not dropping the Effex below 75 now until I see the pdoc at which point I will discuss.

I hate GAD way more than my bipolar wierdness.  I love Effexor and Seroquel.

Link to comment
Share on other sites

Heya Dee,

I always knew I was crippled by anxiety.  But I was in med school and residency and freaking family practice before I realized bipolar was wrecking me.  And a year longer before I admitted this to my doctor.

Anxiety continues to chew me up inside despite treating the bipolar with Lamictal.

Interestingly, now (just now!) that I think about it, at least I can afford to be less anxious than usual about my own behaviour.  Like, if I'm tired for a few days, that does *not* necessarily mean that I'm heading for a mixed ep.  Hunh.

Thanks Dee for (indirectly) pointing that out.

See?  We help each other over here.  ;)

My psychiatrist is I think looking now at the anxiety.  Social phobia for me.  Which you can guess kind of sucks 24-7 in my job.

We'll see.

But yes.  Treat the BP *first.*  Then the anxiety.  I think when you see your psych they might not take away what you're on already without adding something *first,* but that is *very* doc-dependent. 

Just be very, very honest about your symptoms and their effects on your life.

I'll let you and, hey, *everyone* know if my psych comes up with something.

--ncc--

Link to comment
Share on other sites

During my 4th hospitalization they asked me to pick a 2nd mood stabilizer as Lamictal was topped-out and I was still bat-shit, and I picked Seroquel. They approved that it could be used for that purpose and I was put on 600mg.

You may want to look into it. I gained about 5lbs, but would you rather gain weight or be a freaking anxious nutcase? I did calm down and slept about 12-14 hours a day/night. I stopped taking it because it made me into a zombie. But people swear by it. I didn't mind it, but others around me didn't like what it did to me. Maybe that wasn't a good reason to stop it but I did.

My non-pdoc opinion would be to give Lamictal a go as a mood stabilizer and keep the Effexor as it seems to be good for you. If you are still crazy then look at Lithium or Seroquel. Just my NON-EXPERT opinion of possible options.

Link to comment
Share on other sites

I like Seroquel and would not be afraid to try increasing to a higher dose, but I seriously wonder if I would ever get out of bed. 

I do worry about gaining more weight because I am already fat and there are blood sugar issues with Seroquel and diabetes runs in my family.

Since decreasing the Effexor I have started taking the Seroquel earlier and earlier, like right after work because I can't relax.

I'm sure lamictal will be the first line suggested, but with sensitive skin and constant rashes I can see myself heading to the ER once a week freaking out like a moron.

I hope you're right and I can keep my Effexor.  *fingers crossed*

Link to comment
Share on other sites

AHHH god, I'm tired too.  As for fat, well being formerly 100 pounds at 5'6, I am not going to stand for that.  ;)   Grrrr, I wonder if pdoc will go for another AAP..  I obviously need one to keep from going batshit.....

Link to comment
Share on other sites

Topamax sounds least terrible. 

<{POST_SNAPBACK}>

I thought that for a while too, but after rereading about Trileptal on CrazyMeds I'm thinking that's the way to go, but I change my mind every week. Whatever my doctor says I will do. After all the research it just comes down to what works and what doesn't.

Link to comment
Share on other sites

So I had to drop my Effexor down to 75 do to mania, mixed states and rapid cycling.  Now I feel my old self coming back.  Anxious, knots in my stomach, overly sensitive, jumpy, paranoid. worried sick all the time. 

Effexor was fabulous in treating my GAD.  It killed the intrusive thoughts and constant anxiety. 

My doctor said the pdoc will likely pull me right off Effexor. 

I feel crazier with the bipolar symptoms, BUT the anxiety feels much worse.  At least with the rapid cycling, I could count on periods of pleasant hypomania.

I fucking hate anxiety. 

It seems there are many posts from people on mood stabolizers who are suffering from anxiety, trying to find a way to treat both bipolar and anxiety.

Are we forced to choose between the two MIs?  I want to have both treated.  Benzos don't work for me.  The anxiety is constant.  Effexor works.  I feel like bumping the dose back up again. 

If I had to pick, I would take the bipolar.  The GAD feels like constant knives in my gut, slicing, slicing, slowly killing me.....

<{POST_SNAPBACK}>

Dee,

I feel ya.  GAD kicks my ass more than bipolar does.  Effexor sends my anxiety into oblivion too, so I'm NOT giving it up.  I'm taking Lamictal and Seroquel to balance out the bipolar side of me....

Treat your anxiety first, I always found mine to be much more crushing than the mood swings.  There must be some combo combining your anxiety crab and bipolar symptoms in one....just keep looking my friend.....

Link to comment
Share on other sites

Topamax sounds least terrible. 

<{POST_SNAPBACK}>

I thought that for a while too, but after rereading about Trileptal on CrazyMeds I'm thinking that's the way to go, but I change my mind every week. Whatever my doctor says I will do. After all the research it just comes down to what works and what doesn't.

<{POST_SNAPBACK}>

I know what you mean.  I keep changing my mind too.  I'm not sure the pdocs will be as open to allowing me to pick my meds as my GP is though, but I still feel that I would like to try dopamax.  Last night I had a rash on my lower legs for no reason.  I think the rashes are a combination of allergies and anxiety.  Lamictal just wouldn't make sense for me. 

I'll read more about Trileptal again.  I know I did before but I forget what I learned.

Robot, how the hell are you getting to work with the grogginess?  You're a super star.

Link to comment
Share on other sites

You're right Glen.  A little knowledge is a dangerous thing. ;)

I have confidence that these pdocs know their stuff and I thank you again for recommending them.  They have already contacted my GP and asked her do do a complete physical with extra blood work (normally I am not asked to fast).  Hopefully I will be getting a call soon for my appt.

I will try to be open to whatever they suggest and not be a difficult patient.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...